BPDAI — Bullous Pemphigoid Disease Area Index
Bullous Pemphigoid Disease Area Index — Murrell et al., 2012 (international expert panel); cut-offs Masmoudi et al., 2021
Purpose
Physician-scored extent and activity of bullous pemphigoid, separating blisters/erosions from urticarial/erythematous (non-bullous) lesions, with mucosal activity, a damage subscore and a patient-reported pruritus component. Recommended by the EADV S2k 2022 guideline.
Population
Bullous pemphigoid, including non-bullous/urticarial presentations. Score at baseline and follow-up; the objective activity score and the pruritus VAS are reported separately.
Formula
Total activity = Skin erosions/blisters (12 sites, 0–120) + Skin urticaria/erythema (12 sites, 0–120) + Mucosa (12 sites, 0–120) = 0–360. Damage 0–12 (separate). Pruritus = 3 VAS (today, past week, past month) 0–30 (separate).
Severity thresholds
Total activity < 20 mild · 20–56 moderate · ≥ 57 severe — Masmoudi et al. 2021 (international validation, newly diagnosed BP), adopted by the EADV S2k 2022 guideline.
Skin activity — 12 locations, two lesion types
For each location score erosions/blisters and urticaria/erythema (or other non-bullous inflammatory lesions) separately by lesion number and largest diameter in cm.
Erosions / blisters
- 0Absent
- 11–3 lesions, none > 1 cm in diameter
- 21–3 lesions, at least one > 1 cm in diameter
- 3> 3 lesions, none > 2 cm in diameter
- 5> 3 lesions, and at least one > 2 cm
- 10> 3 lesions, and at least one lesion > 5 cm in diameter, or entire area
Urticaria / erythema / other
- 0Absent
- 11–3 lesions, none > 6 cm in diameter
- 21–3 lesions, at least one lesion > 6 cm in diameter
- 3> 3 lesions, or at least one lesion > 10 cm
- 5> 3 lesions, and at least one lesion > 25 cm
- 10> 3 lesions, and at least one lesion > 50 cm in diameter, or entire area
Erosions / blisters subtotal
0 / 120
Urticaria / erythema subtotal
0 / 120
Mucosal activity — erosions or blisters
- 0Absent
- 11 lesion
- 22–3 lesions
- 5> 3 lesions, or 2 lesions > 2 cm
- 10Entire area
Mucosal activity subtotal
0 / 120
Damage — pigmentation / other
Score 0 (absent) or 1 (present) per location for post-inflammatory hyperpigmentation, scarring or other permanent changes. Reported separately; not added to activity.
Damage subtotal
0 / 12
BPDAI pruritus component — patient VAS
The patient rates itch on a 0–10 visual analogue scale (0 = no itch, 10 = maximal itch) for three periods. Total 0–30, kept separate from the objective score.
- 0No excoriations
- 10Isolated excoriations, up to two body sites
- 20Excoriations at three or more sites, or impairing daily activities
- 30Generalised excoriations or sleep impairment
Pruritus subtotal
0 / 30
References
- Murrell DF, Daniel BS, Joly P, et al. Definitions and outcome measures for bullous pemphigoid: recommendations by an international panel of experts. J Am Acad Dermatol. 2012;66(3):479–85.
- Masmoudi W, Vaillant M, Vassileva S, et al. International validation of the Bullous Pemphigoid Disease Area Index severity score and calculation of cut-off values for defining mild, moderate and severe types of bullous pemphigoid. Br J Dermatol. 2021;184(6):1106–12.
- Wijayanti A, Zhao CY, Boettiger D, et al. The reliability, validity and responsiveness of two disease scores (BPDAI and ABSIS) for bullous pemphigoid: which one to use? Acta Derm Venereol. 2017;97(1):24–31.
- Lévy-Sitbon C, Barbe C, Plee J, et al. Assessment of bullous pemphigoid disease area index during treatment: a prospective study of 30 patients. Dermatology. 2014;229(2):116–22.
- Borradori L, Van Beek N, Feliciani C, et al. Updated S2K guidelines for the management of bullous pemphigoid initiated by the European Academy of Dermatology and Venereology (EADV). J Eur Acad Dermatol Venereol. 2022;36(10):1689–704.
Clinical decision support only.
This tool is intended to assist clinical assessment and does not replace professional judgment. Always interpret results in the context of the individual patient.